[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.62.139. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Clinical Observation
March 08, 1999

The Association of the Combination of Sumatriptan and Methysergide in Myocardial Infarction in a Premenopausal Woman

Author Affiliations

From the Medical University of South Carolina (Drs Liston, Usher, and Nappi), and the Veterans Hospital (Dr Bennett), Charleston. Dr Bennett is now at Greenville Memorial Hospital, Greenville, SC.

Arch Intern Med. 1999;159(5):511-513. doi:10.1001/archinte.159.5.511
Abstract

Acute myocardial infarction occurred in a 43 year-old premenopausal woman with controlled hypertension and no known coronary artery disease following the use of the antimigraine medications sumatriptan succinate injectable form and methysergide maleate. The use of sumatriptan is contraindicated within 24 hours of using ergotamine or ergotamine-type medications such as methysergide. This contraindication is based on the theoretical possibility of prolonged vasospasm with the combined use. Methysergide is primarily a serotonin type 2 (5-HT2) antagonist, although it does act as a partial agonist at 5-HT1 receptors. It is believed that a major component of coronary artery vasospasm is possibly due to 5-HT supersensitivity mediated by 5-HT1Dβ receptor activation. Drugs that selectively stimulate the 5-HTD receptors, such as sumatriptan, are potentially hazardous in people with underlying coronary artery disease, and agents with additional agonistic properties at these receptors may potentiate this effect. Physicians should be warned to inquire about prior 24-hour medication use before prescribing antimigraine medication.

×